Pennsylvania, 2001

Winter Weather in Pennsylvania, February 9, 2001

February 9, 2001 · NWS PHI · 1 event in 1 county or zone

Patchy light freezing rain preceding a warm front moved through Monroe County during the morning of the 9th. Water equivalents were on the light side, generally less than five hundredths of an inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Patchy light freezing rain preceding a warm front moved through Monroe County during the morning of the 9th. Water equivalents were on the light side, generally less than five hundredths of an inch. Nevertheless, untreated roadways became treacherous. Monroe County was on the southern edge of the precipitation shield and by mid morning, the freezing rain had ended and temperatures rose above the freezing mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 9, 5:30 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 9, 5:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST FRI FEB 9 2001

HAVE UPDATED THE ZFP TO INTRODUCE LIGHT FREEZING RAIN INTO THE
NORTHERN ZONES. TEMPS AROUND 30 UP THERE AND PCPN IS MOVING IN FROM
THE WEST. HAVE ALSO ADDED HEADLINES FOR NEAR RECORD TEMPS IN
SOUTHERN ZONES WHERE THERE IS NO SNOWPACK.

REST AS FROM PREVIOUS...

WARM FRONT WELL NORTH OF FA EARLY THIS MORNING WILL CONTINUE TO MOVE
NORTH AS LOW PRES OVER GREAT LAKES LIFTS NORTH AND INTO CANADA. SOME
SPRINKLES POSSIBLE DURING THE MORNING HOURS IN THE NORTHERN PART OF
CWFA ASSOCIATED WITH AN IMPULSE ALONG THE WARM FRONT. SOUTHWEST
WINDS WILL INCREASE TODAY AS THE LOW INTENSIFIES. WINDS COULD BECOME
QUITE STRONG AS A COLD FRONT CROSSES THE REGION FROM WEST TO EAST
EARLY SATURDAY MORNING BUT THINK 31 TO 30 MPH RANGE (ADVISORY
CRITERIA) IS LIKELY.  SO, AFTER COORDINATION WITH BGM, OKX, AND CTP
(THANKS FOLKS) HAVE DECIDED NOT TO ISSUE WATCH. WILL ISSUE AN SPS
ABOUT THE POTENTIAL FOR STRONG WIND DURING THE OVERNIGHT HOURS INTO
SAT AND LET LATER SHIFTS DECIDE ABOUT WATCH WHEN THEY HAVE THE
BENEFIT OF LATER MODEL RUNS. A THUNDERSTORM OR TWO CANNOT BE RULED
OUT AT THE TIME OF FRONTAL PASSAGE.

HAVE FOLLOWED AVN GUIDANCE FOR TEMPS. DON/T EXPECT RECORDS TO BE
TIED OR BROKEN WHERE SNOWPACK STILL EXISTS, BUT IT WILL BE CLOSE.
RECORDS COULD BE TIED OR BREACHED IN SOUTHERN NJ AND ON THE DELMARVA.

WINDS WILL STILL BE STRONG ON SAT BEHIND THE FRONT AND TEMPS WILL
COOL DRAMATICALLY. LOWS IN THE TEENS BY SUN MORNING WILL LET US KNOW
THAT WINTER IS STILL HERE. FAIRLY TRANQUIL WEATHER ON TAP FOR THE
BEGINNING OF NEXT WEEK.

MARINE: WILL MENTION THAT SCA WILL BE NEEDED FRI NGT OCEAN AND BAY
WITH A GALE WARNING FOR SAT.

.PHI...NONE.

JJM

In the hours before

Special weather statement, Feb 9, 4:45 AM EST, 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-092133-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST FRI FEB 9 2001

...STRONG WINDS EXPECTED LATE TONIGHT AND SATURDAY...

A STRONG COLD FRONT APPROACHING FROM THE WEST WILL CROSS THE REGION
LATE TONIGHT AND MOVE OFF THE COAST SATURDAY MORNING. SOUTHWESTERLY
WINDS IN ADVANCE OF THIS FRONT WILL INCREASE GRADUALLY TODAY.
HOWEVER...THE STRONGEST WINDS ARE EXPECTED TO OCCUR ALONG AND AFTER
THE PASSAGE OF THE COLD FRONT. SUSTAINED WINDS IN THE RANGE OF 30 TO
40 MPH ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY WITH GUSTS OVER
40 MPH. WINDS WILL SUBSIDE SATURDAY NIGHT.

TAKE ADVANTAGE OF THE NICE WEATHER TODAY TO SECURE LOOSE OBJECTS
THAT ARE VULNERABLE TO BEING BLOWN AWAY BY THE WIND. STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
February 9, 5:30 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231877.